New York, 2008

Hail and Damaging Winds in New York, July 26, 2008

July 26, 2008 · NWS BUF · 4 events in 2 counties and zones

Thunderstorms developed during the afternoon hours ahead of an approaching cold front. Hail up to one inch in diameter was reported in Wolcott, Wayne county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$5,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed during the afternoon hours ahead of an approaching cold front. Hail up to one inch in diameter was reported in Wolcott, Wayne county. The damaging winds produced by the storms downed trees and power lines in Williamson, Wayne county and Randolph, Cattaraugus county, with scattered power outages reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 26, 2:14 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 26, 2:14 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
314 PM EDT SAT JUL 26 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION FROM WEST TO EAST THIS
EVENING AND BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO MUCH OF
THE REGION. SUNDAY WILL BE WARM AND DRY AS HIGH PRESSURE BUILDS
NORTHEAST FROM THE OHIO VALLEY. ANOTHER WEAK COLD FRONT IS FORECAST
TO MOVE EAST ACROSS THE AREA MONDAY THEN HIGH PRESSURE WILL FOLLOW
MONDAY NIGHT AND TUESDAY. ANOTHER LOW WILL APPROACH FROM THE CENTRAL
LAKES ON WEDNESDAY WITH A LIKELIHOOD OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH SUNDAY/...
LATEST WATER VAPOR IMAGERY SHOWING WELL DEFINED SHORTWAVE TROUGH
PUSHING EAST ACROSS ONTARIO WITH ASSOCIATED SURFACE COLD FRONT
WORKING ACROSS FAR SOUTHWEST ONTARIO. CONVECTION DEVELOPING IN AREA
OF STRONG ASCENT ASSOCIATED WITH UPPER SHORTWAVE ACROSS ONTARIO
HAVING A HARD TIME WORKING INTO WESTERN AND CENTRAL NEW YORK THIS
AFTERNOON. CLOUDINESS ALONG WITH COOLER LAKE WATERS HELPING TO
STABILIZE ATMOSPHERE JUST ENOUGH. HOWEWER...WILL NEED TO MONITOR
CONVECTIVE DEVELOPMENT ACROSS INTERIOR SECTIONS THROUGH 00Z AS
HEATING BECOMES A BIT MORE PREVALENT AND ATMOSPHERE MAY BE ABLE TO
DESTABILIZE SUFFICIENTLY AHEAD OF UPPER SHORTWAVE AND COLD FRONT.
ACTIVITY WILL WIND DOWN LATER TONIGHT WITH LOSS OF HEATING AND AS
DRIER AIR WORKS INTO THE AREA BEHIND COLD FRONT. CYCLONIC FLOW WILL
CONTINUE ACROSS THE LOWER LAKES REGION ON SUNDAY. MODELS SUGGEST AN
EMBEDDED SHORT WAVE WILL DROP ACROSS THE AREA...BUT ATMOSPHERE
APPEARS TOO CAPPED AT THE POINT TO FIRE CONVECTION...BETTER CHANCES
LOOK TO BE SOUTH AND EAST OF THE AREA.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
ANOTHER WEAK COLD FRONT DIPS SE ACROSS THE REGION LATE SUNDAY NIGHT
TO MONDAY MORNING FOLLOWED BY HIGH PRESSURE LATER MONDAY WHICH
SHOULD WORK INTO WESTERN AREAS DURING THE AFTERNOON. BEST MOISTURE
AND LIFT IS ACROSS THE NORTH COUNTRY WHERE WILL HAVE CHC POPS FOR
SHWRS/TSTMS. IN THE WEST AND SOUTH...MOISTURE IS MORE LIMITED AND
THE TIMING OF THE TROUGH MOVING THROUGH THE FAR WEST IN THE MORNING
SHOULD LIMIT ANY ACTIVITY. HIGHS MONDAY ARE EXPECTED TO BE IN THE
UPPER 70S TO LOWER 80S, NEAR NORMAL. THE HIGH BECOMES CENTERED OVER
SOUTHERN ONTARIO ON TUESDAY WITH SUNSHINE AND WARM WEATHER EXPECTED.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AN AREA OF LOW PRESSURE MOVES EAST FROM THE CENTRAL LAKES AND BRINGS
A LIKELIHOOD OF MORE SHOWERS AND THUNDERSTORMS LATE TUESDAY NIGHT
THROUGH WEDNESDAY. THE LOW MOVES TO THE COAST THURSDAY BUT CYCLONIC
FLOW AROUND THE LOW AND A SECONDARY TROUGH WILL CONTINUE A CHANCE OF
SHWR/TSTM WEDNESDAY NIGHT AND EARLY THURSDAY MORNING. FRIDAY THROUGH
SATURDAY, DRIER AIR SPREADS INTO THE REGION. MAX AND MIN TEMPS
THROUGH THIS PERIOD WILL BE VERY CLOSE TO SEASONAL AVERAGES WITH
HIGHS IN THE UPPER 70S TO LOW 80S AND LOWS FROM THE MID 50S TO LOW
TO MIDDLE 60S.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AN UPPER LEVEL SHORTWAVE TROUGH MOVING THROUGH THE LOWER GREAT
LAKES REGION THIS AFTERNOON WILL PUSH A COLD FRONT TOWARD OUR
REGION LATE THIS AFTERNOON AND THIS EVENING. CONDITIONS WILL BE
PRIMARILY VFR THROUGHOUT...BUT DIURNAL INSTABILITY WILL LEAD TO
AREAS OF CONVECTION WITH LOCALLY MVFR/IFR CONDITIONS AT TIMES.
WILL CARRY VCTS AND CB QUALIFIERS IN THE TAFS. A CLEARING TREND IS
EXPECTED FROM WEST TO EAST LATE TONIGHT BEHIND THE FRONTAL
PASSAGE. LIGHT WINDS AND THE CLEAR MAY LEAD TO AREAS OF FOG ACROSS
THE SOUTHERN TIER. WE WILL TAKE JAMESTOWN DOWN TO IFR VSBY BY 10Z.

OUTLOOK...
SUNDAY...VFR.
MONDAY...VFR/MVFR SCATTERED SHWRS/TSRA.
TUESDAY...VFR.
WEDNESDAY...VFR/MVFR SCATTERED SHWRS/TSRA.
THURSDAY...VFR/MVFR SCATTERED SHWRS/TSRA.

&&

.MARINE...
GUSTY SOUTHWEST WINDS AHEAD OF THE APPROACHING COLD FRONT WILL
PRODUCE SMALL CRAFT CONDITIONS ON LAKE ERIE THIS EVENING. THE WINDS
WILL SLACKEN AND BECOME WEST TO NORTHEAST FOLLOWING THE FRONTAL
PASSAGE AROUND MIDNIGHT. SOUTHWEST WINDS OF 10 TO 20 KNOTS RETURN ON
SUNDAY WITH WAVES AROUND 2 FEET FOR LAKE ERIE AND WESTERN LAKE
ONTARIO..THEN WEST TO SOUTHWEST WINDS OF 10 KNOTS OR LESS WILL
PERSIST THROUGH MONDAY AND TUESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LEZ040-
         041.

&&

SYNOPSIS...WCH
NEAR TERM...TMA
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...TMA
MARINE...WCH
Hazardous weather outlook, Jul 26, 8:06 AM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
906 AM EDT SAT JUL 26 2008

NYZ001>008-010>014-019>021-085-271315-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
906 AM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND INTO THIS EVENING.
THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-271315-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
906 AM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND INTO THIS EVENING.
THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TMA

In the hours before

Special weather statement, Jul 26, 3:38 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
438 PM EDT SAT JUL 26 2008

NYZ003>005-013-014-262245-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN...
GENESEO...CANANDAIGUA
438 PM EDT SAT JUL 26 2008

THE SHORT TERM FORECAST FOR THE GENESEE VALLEY AND NORTHERN
FINGER LAKES. AT 435 PM SHOWERS AND THUNDERSTORMS WERE OVER
CENTRAL WAYNE COUNTY. THIS ACTIVITY WILL MOVE EAST INTO NORTHEN
CAYUGA COUNTY BY 515 PM. SOME OF THESE STORMS WILL HAVE TORRENTIAL
DOWNPOURS, GUSTY WINDS AND POSSIBLY HAIL. OTHER SHOWERS AND
THUNDERSTORMS WILL BE DEVELOPING ACROSS THE REMAINDER OF THE
REGION THROUGH EARLY EVENING. ANY STORM THIS EVENING IS CAPABLE OF
REACHING SEVERE LIMITS.

The radar

The Buffalo radar (KBUF), 130 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 26, 3:49 PM EST
Where
Wayne County, 0.69 mi S of Williamson
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
43.220, -77.180

Hail, Wayne

When
July 26, 4:15 PM EST
Where
Wayne County, 1.01 mi E of Wolcott
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.220, -76.810

Thunderstorm Wind, Cattaraugus

When
July 26, 5:15 PM EST
Where
Cattaraugus County, 0.69 mi S of Randolph
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.160, -78.980

Thunderstorm Wind, Cattaraugus

When
July 26, 5:25 PM EST
Where
Cattaraugus County, 0.69 mi S of Randolph
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.160, -78.980

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129501, 129500, 129502, 129503.